Vigabatrin (VGB), which has been prescribed extensively outside the United States, appears to have a significant risk of inducing adverse psychiatric events, particularly psychosis.105 Patients at risk for such outcomes may include those with:
In children with static encephalopathies or hyperactive behavior, VGB (especially in high doses) may exacerbate hyperkinesia.106,107 Caution is advised, therefore, in using VGB in patients with established psychopathology or static encephalopathies. Doses should be advanced slowly, and acute withdrawal of the drug should be avoided.108
Some reports of favorable psychotropic effects, such as its utility in treating posttraumatic stress disorder, also have been published.109 Concerns about VGB- associated restriction of visual field may limit its widespread use in epilepsy patients.110 http://www.epilepsy.com/medications/i_sabril_visual_effects.html
Reviewed and revised June 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.